It’s flu season, so like the responsible mother I am, months ago I had dutifully researched the dates and times of flu vaccine availability at clinics. All five of us showed up at the pediatrician’s office one Saturday morning for the express purpose of having some live influenza vaccine — a.k.a. FluMist — spritzed up our noses.
Then, one morning earlier this month, my 9-year-old son awoke, cheeks flushed, head throbbing, body aching. A trip to the doc confirmed he had a strain of influenza that the vaccine had not contained. That was the first bit of great news. The second was that he could take Tamiflu, which could alleviate his flu symptoms in time for our weekend trip to San Francisco.
Forty dollars later, I had a paper pharmacy bag of Tamiflu capsules earmarked for a feverish boy. He took the first dose around lunchtime and followed it up with dose No. 2 shortly before bed. About three hours after falling asleep, this boy who never has nightmares awoke and began running around the house, convinced he was being chased. He was crying and clearly terrified. He tore through the living room, wailing, then ran into my bedroom and cowered under the covers. He began babbling about things that made no sense and insisted he was changing into another person. For my husband and me, it was profoundly disturbing to watch.
The episode ended as abruptly as it had begun. Our boy was back, breathing heavily and almost as weirded out as we were. Because he’d never acted like this before, my thoughts immediately turned to Tamiflu. A quick read of the package insert informed me that the flu itself may cause hallucinations. But there are also reports of people taking the drug experiencing “neuropsychiatric events,” including delirium and odd behavior leading to injury, particularly in kids in Japan. Some of the episodes, the insert noted, were fatal. Death by hallucination was not one of the side effects the pediatrician had warned us about; she’d mentioned only diarrhea and upset stomach.
Because death is a fate much worse than the discomforts of the flu, we stopped the medication. Then the journalist in me began poking around. Here’s what I learned after calling Roche, which manufactures Tamiflu:
1. As a company policy, they are “unable” to provide refunds for their medicines. With nearly any other product I can think of that delivers an unsatisfactory experience, the customer has the right of return. I smell Big Pharma at work.
2. Extensive evaluation shows no evidence of a causal link between Tamiflu and neuropsychiatric abnormalities and no mechanism has been identified by which Tamiflu could cause such events,” according to spokeswoman Tara Iannuccillo.
Tamiflu is drawing attention from more than just one wigged-out mom: this week, a study in the journal PLoS Medicine called on Roche to make public its full clinical study reports about the antiviral drug in light of a Cochrane review that found that more than 10,000 pages of regulatory evidence were not enough “to clarify major discrepancies regarding the effects and mode of action of the drug.”
I did my part to shed light on the sketchy side effect, reporting my son’s experience to the U.S. Food and Drug Administration via MedWatch, its adverse event reporting system. If you’ve ever wondered how the government knows when a drug does strange things, here’s your answer. The online form, available here, was comprehensive and easy to fill out; I followed up with a call to the FDA.
It turns out that hallucinations, odd behavior and nightmares aren’t unusual for kids taking Tamiflu. “Reports of neuropsychiatric adverse events were the category most frequently reported in pediatric patients,” wrote FDA spokeswoman Stephanie Yao in an email.
Maybe I’m in the dark; I hadn’t heard about that before. In the future, assuming the flu vaccine again fails to live up to its promise, I will skip Tamiflu altogether. It was really upsetting to watch my son behave as if he was possessed. If he’s going to have a mind-altering experience at age 9, I don’t want it to be pharmaceutical-related.